Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 158, NWS Springfield, MO

July 1, 2007Barton County, Jasper County, Vernon County, Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 1, 2007, 11:54 AM CDT for Barton County, Jasper County, Vernon County, Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2007, 11:54 AM CDT (16:54 UTC)
Expired
Jul 1, 2007, 6:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:38 PM CDTFLASH FLOOD3 Sw Mccune, KSEMERGENCY MANAGER REPORTED THAT HIGHWAY 400 IS CLOSED AT THE CHEROKEE AND LABETTE COUNTY LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 224 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 011703
FFWSGF
KSC011-021-037-MOC011-097-217-012300-
/X.NEW.KSGF.FF.W.0158.070701T1654Z-070701T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 AM CDT SUN JUL 1 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 600 PM CDT SUNDAY.

* AT 1152 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT   
  EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
  AREA. RAINFALL RATES HAVE INCREASED SINCE 10 AM ACROSS PORTIONS OF 
  THE WARNED AREA WITH MAINLY CREEKS AND STREAMS STILL RISING 
  RAPIDLY DUE TO EXCESSIVE RAINFALL AND RUNOFF THAT OCCURRED 
  OVERNIGHT AND THIS MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.

THIS IS AN EXTENSION OF THE PREVIOUS FLASH FLOOD WARNING THAT WAS IN 
EFFECT FOR THE SAME COUNTIES.

THE FOLLOWING ARE KNOWN ROAD CLOSURES AS OF 1130 AM.

BARTON COUNTY.
MISSOURI HIGHWAY 126...BETWEEN ROUTE J AND U.S. HIGHWAY 71.
ROUTE C...BETWEEN ROUTE A AND ROUTE S. 
ROUTE K...BETWEEN ROUTE V AND ROUTE P.
ROUTE V...BETWEEN ROUTE K AND MISSOURI HIGHWAY 43.

JASPER COUNTY.
MISSOURI HIGHWAY 37...BETWEEN MISSOURI HIGHWAY 96 AND ROUTE E.

VERNON COUNTY.
U.S HIGHWAY 54...BETWEEN ROUTE T AND MISSOURI HIGHWAY 43.
ROUTE H...NEAR U.S. HIGHWAY 54. 
ROUTE KK...BETWEEN ROUTE T AND MISSOURI HIGHWAY 43.
ROUTE MM...BETWEEN ROUTE V AND ROUTE WW.
ROUTE N...TWO MILES NORTH OF MISSOURI HIGHWAY 43 AND ONE MILE BEFORE 
ROUTE B.
ROUTE V...ONE HALF MILE SOUTH OF ROUTE D.
ROUTE WW...FOUR MILES BEFORE ROUTE D...TO ROUTE D.  

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3804 9406 3708 9406 3700 9506 3803 9506

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:40 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 1, 6:40 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATE AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT SUN JUL 1 2007

.DISCUSSION...

MORE AND MORE OF THE SAME TODAY. MORE HEAVY RAINFALL ACROSS OUR
WESTERN ZONES AND NOW SOME MUCH NEEDED RAINS ACROSS OUR SOUTHEASTERN
ZONES AS WELL.

.CURRENTLY...MCS CONTINUES OVER SOUTHEAST MISSOURI AND NORTHEAST
ARKANSAS. ALSO...OUR WESTERN ZONES CONTINUE WITH MODERATE TO HEAVY
RAINFALL OUT THAT WAY. THIS IN RESPONSE TO A STATIONARY LOW OVER THE
CENTRAL OKLAHOMA/KANSAS AREA. RADAR CONTINUES TO SHOW MUCH OF THE
CWA COVERED IN CONVECTION AND EXPECT THIS TO CONTINUE. PROFILER DATA
FROM 21Z TO NOW SHOWS THE CIRCULATION HAS NOT MOVED AT EITHER THE
850 OR 700MB LEVELS. WHAT THIS ALL AMOUNTS TO IS MORE OF THE SAME
FOR THE NEXT 24 HOURS.

TODAY...MODEL STREAMLINES CONTINUE TO SHOW LOW LEVEL CONVERGENCE AT
BOTH 925 AND 850MBS ON BOTH THE GFS AND WRF...ESPECIALLY OVER THE
WESTERN HALF OF THE CWA THROUGH 00Z. WRF CONTINUES TO SHOW
SIGNIFICANT ISENTROPIC UPGLIDE ACROSS WESTERN AND SOUTHERN PORTIONS
OF THE CWA THROUGH THE DAY. WENT AHEAD AND EXTENDED THE FFA FOR
COUNTIES ALREADY IN THE WATCH AND PLAN TO INCLUDE OUR SOUTHERN
COUNTIES BORDERING ARKANSAS INTO THE FLASH FLOOD WATCH. SOUTHERN
MISSOURI RECEIVED QUITE A BIT OF RAINFALL OVERNIGHT AND ANTICIPATE
LOWER FLASH FLOOD GUIDANCE WILL BE COMING IN LATER THIS MORNING.
WOULD NOT BE SURPRISED TO SEE DAYSHIFT EXTEND WATCH INTO MONDAY
MORNING AS MODELS CONTINUE TO SHOW CONVERGENCE MOVING SOUTH. HAS NOT
HAPPENED YET...SO PLAN ON A PERSISTENCE FORECAST FOR THE CWA.

MONDAY...GFS SHOWING BOUNDARY JUST SOUTH OF THE ARKANSAS/MISSOURI
STATE LINE MONDAY MORNING AS UPPER LOW GETS PUSHED SOUTH BY
APPROACHING UPPER RIDGE FROM THE NORTH. AGAIN...NOT HOLDING MY
BREATH ON THIS ACTUALLY HAPPENING...BUT DID LOWER POPS ACROSS MOST
OF THE CWA. NEED TO WATCH FOR POCKETS OF ENERGY GETTING SPUN OFF THE
UPPER LOW TO MAKE THEIR WAY INTO SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS MONDAY MORNING. COULD SEE MORE HEAVY RAINFALL OUT THAT
WAY.

TUESDAY ON...MODELS CONTINUE TO SHOW FAIRLY SHARP RIDGE AT 500MB
OVER THE STATE KEEPING THE FRONT AT BAY IN NORTHERN ARKANSAS. SHOULD
RIDGE WAFFLE 50-60 MILES FURTHER NORTH...WE COULD BE BACK INTO RAIN
CHANCES. KEPT SLIGHT CHANCES GOING FOR OUR SOUTHERN
COUNTIES...PARTICULARLY THE SOUTHWESTERN ONES. GFS CONTINUES TO
ADVERTISE ANOTHER SHORTWAVE PUSHING IN FROM THE NORTHWEST WEDNESDAY
NIGHT INTO THURSDAY...FOR CONTINUED CHANCES FOR PRECIP THURSDAY AND
FRIDAY.

GCC
&&

.AVIATION...

FOR THE 12Z TAFS...MORE OF THE SAME FOR THE NEXT 24 HOURS. MAINLY
VFR CONDITIONS WITH MVFR/IFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS. SHOULD GRADUALLY SEE A DRYING TREND AFTER 00Z. WITH
RESIDUAL MOISTURE AND LIGHT EAST WINDS...HAVE OPTED TO DROP
CEILINGS/VISIBILITIES TO MVFR AFTER AROUND 09Z.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MOZ055-056-
     066>069-077>081-088>091-093>095-101>104.

KS...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 1, 5:31 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CDT SUN JUL 1 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
531 AM CDT SUN JUL 1 2007

...SIGNIFICANT FLOODING THREAT PERSISTS ACROSS SOUTHEAST KANSAS
...WESTERN AND SOUTHERN MISSOURI TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 A PERSISTENT UPPER LEVEL STORM SYSTEM LOCATED NEAR THE CENTRAL
 KANSAS OKLAHOMA STATE LINE WILL CONTINUE TO PRODUCE SLOW MOVING
 THUNDERSTORMS OVER SOUTHEAST KANSAS...WESTERN AND SOUTHERN MISSOURI.

 STORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH SOUTHEAST
 KANSAS...WESTERN AND CENTRAL MISSOURI THROUGH THE DAY. SCATTERED
 TO NUMEROUS THUNDERSTORMS ARE ONGOING AND ARE EXPECTED TO
 CONTINUE TO DEVELOP ACROSS SOUTHERN AND SOUTH CENTRAL MISSOURI
 THROUGH THE AFTERNOON AND EARLY EVENING HOURS. THE THREAT TO
 SOUTHEAST KANSAS FOR HEAVY RAINFALL TO SOUTHEAST KANSAS HAS
 DIMINISHED SOMEWHAT...BUT AFTERNOON SHOWERS AND THUNDERSTORMS ARE
 EXPECTED TO DEVELOP. VERY HEAVY RAINFALL AND FLASH FLOODING WILL
 CONTINUE TO BE LIKELY OVER SOUTHEAST KANSAS...WESTERN AND SOUTHERN
 MISSOURI WITH ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES
 ONCE AGAIN POSSIBLE. ALONG WITH VERY HEAVY RAINFALL THE STRONGER
 STORMS WILL ALSO BE CAPABLE OF GUSTY WINDS OF 40 MPH AND
 DANGEROUS CLOUD TO GROUND LIGHTNING.

 MOST RIVERS ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI ARE
 ALREADY AT FLOOD STAGE. WITH CONTINUED HEAVY RAINFALL
 TODAY...SIGNIFICANT RISES IN THE MARMATON...LITTLE OSAGE AND SPRING
 RIVERS WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 ONGOING HEAVY RAINFALL WILL BE POSSIBLE MONDAY MORNING OVER
 SOUTHEAST KANSAS AND WESTERN MISSOURI BEFORE GRADUALLY ENDING
 BEFORE NOON. OTHER SCATTERED STORMS WILL LIKELY REDEVELOP IN THE
 AFTERNOON WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE ONCE
 AGAIN.

 THUNDERSTORM CHANCES WILL RETURN TO THE ENTIRE AREA THURSDAY AS A
 COLD FRONT DROPS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO REPORT ANY NOTABLE
 REPORTS OF MEASURED HEAVY RAINFALL AND ANY AREAS OF FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Jul 1, 7:44 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     HEAVY RAIN       5 SW WEST PLAINS        36.68N 91.92W
07/01/2007  M3.50 INCH       HOWELL             MO   PUBLIC

            24 HOUR TOTAL.

&&

HATCH
Local storm report, Jul 1, 7:59 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     HEAVY RAIN       MILLER                  37.21N 93.84W
07/01/2007  M5.16 INCH       LAWRENCE           MO   PUBLIC

            24 HOUR TOTAL.

&&

HATCH
Local storm report, Jul 1, 8:38 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     HEAVY RAIN       3 NE FAIR GROVE         37.41N 93.11W
07/01/2007  M5.00 INCH       DALLAS             MO   PUBLIC

            24 HOUR TOTAL.

&&

HATCH
Local storm report, Jul 1, 11:06 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      PITTSBURG               37.41N 94.70W
07/01/2007                   CRAWFORD           KS   EMERGENCY MNGR

            THREE WATER RESCUES IN PROGRESS AROUND PITTSBURG. ONE AT
            HIGHWAY 126 AND 69...ONE JUST EAST OF TOWN AND ONE NEAR
            FRONTENAC ON HIGHWAY 126. PORTIONS OF EASTERN PITTSBURG
            ARE NOW BEING EVACUATED DUE TO RISING FLOOD WATERS ON COW
            CREEK.

&&

HATCH
Local storm report, Jul 1, 11:22 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            NEVADA                  37.84N 94.35W
07/01/2007                   VERNON             MO   LAW ENFORCEMENT

            FLOOD WATERS HAVE CAUSED HIGHWAY H WEST OF NEVADA NEAR
            RICHARDS TO FLOOD. APPROXIMATELY FIVE FEET OF WATER WAS
            FLOWING OVER HIGHWAY H AS OF 11 AM. HIGHWAY 54 AND KK ARE
            ALSO CLOSED DUE TO FLOOD WATERS.

&&

JLT
Local storm report, Jul 1, 11:48 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     FLASH FLOOD      EVERTON                 37.34N 93.70W
07/01/2007                   DADE               MO   LAW ENFORCEMENT

            TWO LOW WATER CROSSINGS ON EAST DADE 152 WERE FLOODED
            WEST OF EVERTON.

&&

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:59 PM CDTFlash Flood WarningSGFTexas6 hr
Jun 30, 9:08 PM CDTFlash Flood WarningSGFDent6 hr
Jun 30, 9:22 PM CDTFlash Flood WarningSGFBarton6 hr
Jun 30, 9:59 PM CDTFlash Flood WarningSGFHowell, Oregon, Shannon5 hr
Jul 1, 1:35 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon10 hr
Jul 1, 10:03 AM CDTFlash Flood WarningSGFHowell, Oregon, Shannon6 hr
Jul 1, 10:14 AM CDTFlash Flood WarningSGFDade, Lawrence, Polk6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.